MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD FEMORAL HEAD 44MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD FEMORAL HEAD 44MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74123144
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Metal Related Pathology (4530); Solid Tumour (4552)
Date of Event 09/10/2019
Type of Reportable Event Serious Injury
Event or Problem Description
Us legal mdl.It was reported that, after a bhr resurfacing construct had been implanted on the plaintiff's right hip on (b)(6) 2013, the plaintiff experienced elevated cobalt and chromium levels (22.8 ppb) and a large pseudotumor formation.A revision surgery was performed on (b)(6) 2019 to treat this adverse event.The plaintiff's outcome is unknown.
 
Event or Problem Description
It was reported that, after a bhr resurfacing construct had been implanted on the plaintiff's right hip on (b)(6) 2013, the plaintiff experienced elevated cobalt and chromium levels (22.8 ppb) and a large pseudotumor formation.A revision surgery was performed on (b)(6) 2019 to treat this adverse event.The femoral head was explanted, and the cup was left in place.The plaintiff's outcome is unknown.
 
Additional Manufacturer Narrative
Sections b5, d1, d3, d4, g4 and h4 were updated with the new information.Internal complaint reference number: (b)(4) section d6b was updated according to the new information received.
 
Additional Manufacturer Narrative
H3, h6: it was reported that revision surgery was performed on the patients right hip.As of today, the implanted devices, all of which were used in treatment, and additional information have been requested for this complaint but have not become available.A review of the complaint history for the bhr cup and bhr head was performed using batch numbers in search of similar recurring reports for the products during their lifetimes.No similar complaints were found for the bhr cup.Similar complaints have been identified for the bhr head.However, as the device is no longer sold, no action is to be taken.In the absence of the actual devices, the production records were reviewed for the known devices reportedly involved in this incident.All the released devices involved met manufacturing specifications at the time of production.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.No additional risks were identified as result of the reported event and no further actions are required at this time.The available medical information was reviewed.The clinical information provided of the elevated metal ion levels and pseudotumor may be consistent with a reaction to metal debris.However, the source and the root cause cannot be determined with the available documentation.It cannot be concluded that the reported clinical findings are associated with the implant failure.Without further information we cannot further investigate or confirm the details supplied in this complaint.The investigation remains inconclusive and a definitive root cause cannot be determined.Additionally, specific factors known to contribute to the alleged fault cannot be provided due to the insufficient information.If the products or additional information become available in the future, this case will be reopened.Based on this investigation, the need for corrective action is not indicated.
 
Additional Manufacturer Narrative
H3, h6: it was reported that, after a bhr resurfacing construct had been implanted on the plaintiff's right hip, the plaintiff experienced elevated cobalt and chromium levels (22.8 ppb) and a large pseudotumor formation.A revision surgery was performed to treat this adverse event.The femoral head was explanted, and the cup was left in place.The patient 's outcome is unknown.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the devices concerned was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Other similar complaints have been identified for the head.This will continue to be monitored via routine trending, however it should be noted that this device is no longer sold.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.The reported pain, elevated cobalt and chromium levels along with the intraoperative findings of large pseudotumor, disrupted vastus, bony erosion of the greater trochanter, and involvement of the abductors may be consistent with findings associated with metal debris.However, the root cause of the reported clinical symptoms cannot be confirmed.It cannot be concluded that the reported clinical reactions were associated with a malperformance of the implant.The patient impact beyond the pain, elevated metal ions and subsequent revision cannot be determined.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
FEMORAL HEAD 44MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12135298
Report Number3005975929-2021-00347
Device Sequence Number1001410
Product Code NXT
UDI-Device Identifier03596010552419
UDI-Public3596010552419
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Device Explanted Year2019
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other
Remedial Action Recall
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 09/04/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/29/2015
Device Catalogue Number74123144
Device Lot Number10DW27145
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 06/28/2021
Supplement Date Received by Manufacturer07/10/2021
10/08/2021
09/01/2023
Initial Report FDA Received Date07/08/2021
Supplement Report FDA Received Date07/15/2021
10/08/2021
09/04/2023
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured04/30/2010
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-2745-2015
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention; Other;
Patient SexUnknown